MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AP CUTTING BLOCK SZ 7; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. AP CUTTING BLOCK SZ 7; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number E0016926-1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 08/28/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the pin on the back of cutting block appeared to be bent, when surgeon tried to push it straight, it broke off.
 
Additional Manufacturer Narrative
A visual inspection of the returned cutting block confirms the stated failure.One of the spikes on the device broke off.The spike was returned with the device for evaluation.The device was manufactured in 2020.The device exhibits signs of normal wear and use.A medical investigation and per complaint details, the bent-appearing pin on the back of cutting block ¿broke off¿ when the surgeon ¿tried to push it straight¿.Reportedly, the instrument ¿was never near patient or used¿ and ¿standard blocks (were) used for surgery without issue¿.Although the patient was under anesthesia, it was communicated that there was no surgical delay or resultant harm to the patient.The product evaluation confirmed the breakage and the fractured portion was returned with the instrument.Since no patient involvement other than a backup instrument used for the procedure, no further medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaint for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file for the product was conducted.Factors and/or some potential probable causes that could include but not limited to inadequate design for strength of spikes.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
AP CUTTING BLOCK SZ 7
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10583386
Report Number1020279-2020-04843
Device Sequence Number3161224
Product Code LXH
UDI-Device Identifier00885556779873
UDI-Public885556779873
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberE0016926-1
Device Lot Number20CM15742
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2020
Initial Date Received by Manufacturer 08/28/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date11/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;